Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 249, NWS Kansas City, MO

August 18, 2019Buchanan County, Platte County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 18, 2019, 2:26 AM CDT for Buchanan County, Platte County, Missouri. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2019, 2:26 AM CDT (07:26 UTC)
Expired
Aug 18, 2019, 3:15 AM CDT
In force
49 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Buchanan County, MO, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 91 km from the middle of the area, began a volume at 07:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2409 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2409 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1516 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 11:42 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 17, 11:42 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1142 PM CDT Sat Aug 17 2019

.Discussion...
Issued at 349 PM CDT SAT AUG 17 2019

Main concerns with this forecast package revolves around the chance
for severe storms late tonight through tomorrow morning with perhaps
a second round of potential severe storms Sunday evening/night.
Beyond that there are heat concerns for Monday and Tuesday.

Tonight, a stationary boundary will extend from central Kansas into
northern Missouri. As we move into the 03Z-06Z time frame a 40-50KT
southwesterly LLJ will develop and nose into the area. This will
happen in tandem with a subtle mid-level shortwave arriving into the
area on quasi-zonal flow aloft. This will allow storms to develop
tonight in an environment of 3500-4000J/kg of MUCAPE and 35-40kts of
effective shear. This will lead to a scenario where storms will
initially develop across northern Missouri and northeastern Kansas
with a brief large hail and damaging wind threat transitioning to
just a damaging winds threat as storms begin to push southeastward
overnight. In addition to the severe weather, an additional one to
two inches of precipitation are expected with these storms.
Localized flash flooding can not be ruled out however, widespread
flash flooding is not anticipated with flash flood guidance right
around 2.5".

Storms are expected to continue into Sunday morning before finally
pushing south of the CWA by the afternoon. Some question about how
afternoon/evening storms will evolve on but it appears a strong
upper shortwave will force a cold front through the area during the
afternoon evening. The main question is if the atmosphere can
recover from morning storms. However, if it can, as GFS model
soundings suggest, there will again be 3000-4000J/Kg of MUCAPE to
work with which will again introduce the chance for severe storms
with hail and wind again being the threats.

The area will come under the influence of high pressure which will
glance north of the CWA. Temperatures will warm into the mid 80s to
lower 90s with areas across the southern CWA experiencing heat index
values above 100 degrees. Tuesday, high pressure shifts east of the
area and warm air advection gets underway. Highs will rise into the
low to mid 90s with heat index values in the 100-107 degree range. A
heat advisory may be need for portions of the area both days.
Tuesday night the pattern again begins to become more active as
several shortwave will bring chance for storms mid to late week this
will at least cut the hot conditions that developed early in the
week.

&&

.Aviation...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1142 PM CDT SAT AUG 17 2019

The main concern for aviation will be the timing of a line of
thunderstorms that is expected to push through the area tonight.
Storms are expected to form over western KS tonight and develop
into a line and progress to the east. This line is expected to
reach eastern KS and western MO around 7-9Z with potential lower
visibilities and strong westerly winds. This impact will be rather
brief as the feature will be rather progressive so by 11-12Z the
storms will have moved into central Missouri and away from the TAF
terminals. Some lingering showers may be in the area for a couple
hours, but VFR conditions look to prevail for the remainder of
the period with winds shifting to the N-NW late Sunday afternoon.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...73
Aviation...Barham
Hazardous weather outlook, Aug 17, 6:20 AM CDT, 20 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
620 AM CDT Sat Aug 17 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-181130-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
620 AM CDT Sat Aug 17 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Severe storms are expected tonight through the overnight hours for
 much of the region, with the focus near the Iowa border. All modes
 of severe weather are possible, including large hail, damaging
 winds, flash flooding, and the possibility of an isolated tornado.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 Strong to severe storms are also possible Sunday morning with
 damaging winds the main threat. If skies can clear out Sunday
 afternoon, a second round of severe weather will be possible late
 Sunday afternoon/evening with strong to severe storms possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Aug 18, 2:01 AM CDT, 25 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
201 AM CDT Sun Aug 18 2019

KSZ025-103-180730-
Atchison KS-Leavenworth KS-
201 AM CDT Sun Aug 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEAVENWORTH AND
ATCHISON COUNTIES UNTIL 230 AM CDT...

At 200 AM CDT, Doppler radar was tracking a strong thunderstorm over
Nortonville, or 10 miles northeast of Valley Falls, moving east at 25
mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Atchison, Tonganoxie, Effingham, Lancaster, Easton, Farmington,
Lowemont, Potter, Cummings and Jarbalo.

LAT...LON 3952 9547 3965 9520 3965 9511 3964 9511
      3958 9509 3958 9511 3954 9511 3950 9506
      3911 9500 3912 9519 3942 9518 3942 9549
TIME...MOT...LOC 0700Z 247DEG 21KT 3944 9531

Blair

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 2:47 AM CDTSevere Thunderstorm WarningEAXPlatte43 min
Aug 18, 2:54 AM CDTSpecial Weather StatementEAXDaviess, Mercer51 min
Aug 18, 2:47 PM CDTHeat AdvisoryEAXBates, Cass, Clay, Henry, Jackson, Johnson and 2 more29 hr
Aug 18, 2:47 PM CDTHeat AdvisoryEAXAtchison, Bates, Buchanan, Cass, Clay, Clinton and 11 more53 hr
Aug 18, 2:01 AM CDTSpecial Weather StatementEAXAtchison, Leavenworth29 min
Aug 18, 2:14 AM CDTSevere Thunderstorm WarningEAXAtchison, Leavenworth31 min
Aug 18, 4:42 PM CDTRiver Flood WarningEAXMiami36 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.